Utah, 2013

Flash Flooding and Hail in Utah, September 17, 2013

September 17, 2013 · NWS GJT · 13 events in 3 counties and zones

The weather pattern of high pressure over the southeast states and an upper trough along the west coast allowed another surge of monsoonal moisture to move into eastern Utah. Cooling temperatures aloft allowed large hail to form in some of the stronger storms, while heavy rain and some flash flooding also occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The weather pattern of high pressure over the southeast states and an upper trough along the west coast allowed another surge of monsoonal moisture to move into eastern Utah. Cooling temperatures aloft allowed large hail to form in some of the stronger storms, while heavy rain and some flash flooding also occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 17, 2:02 PM MST, 1 hour 38 minutes earlier.

Area forecast discussion, Sep 17, 2:02 PM MST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
302 PM MDT TUE SEP 17 2013

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)
ISSUED AT 302 PM MDT TUE SEP 17 2013

SOUTHERLY FLOW IN ADVANCE OF STRONG WEST COAST TROUGH HAS TAPPED
INTO LOWER LEVEL MONSOONAL MOISTURE. FIRST LINE OF SHOWERS AND
THUNDERSTORMS CURRENTLY MOVING ACROSS NW COLORADO AT 19Z/20Z TIME
FRAME. FARTHER UPSTREAM...STORMS THAT HAVE FIRED OVER THE UTAH
SPINE HAVE SPREAD INTO THE WRN UINTA BASIN. STORMS ON RADAR
LOOKING STRONG WITH SOME ROTATION. WITH SHEAR AXIS AHEAD OF THE
WEST COAST TROUGH ENHANCING DEEP LAYERED SHEAR...AGREED WITH THE
SEVERE THUNDERSTORM WATCH FOR THE NRN PORTION OF THE FORECAST
AREA THROUGH 03Z THIS EVENING.

STRONG THUNDERSTORM POSSIBLE SOUTH OF THE WATCH AREA...INCLUDING
THE VICINITY OF THE SAN JUAN MOUNTAINS LATER THIS AFTERNOON GIVEN
MONSOONAL MOISTURE THAT PERSISTS ACROSS THIS AREA. ENERGY ALOFT
DRAGS ACROSS SW COLORADO THIS EVENING...THEREFORE SHOWERS AND
STORMS MAY PERSIST BEYOND MIDNIGHT TONIGHT ACROSS THE SAN JUAN
MOUNTAINS AND ADJACENT LOWER VALLEYS (DURANGO TO PAGOSA SPRINGS).

STRONG TROUGH AXIS MOVING ACROSS THE NRN AND CENTRAL ROCKIES WILL
BE LIFTING NORTHEAST. LOWER LEVEL MONSOONAL MOISTURE REMAINS IN
PLACE ACROSS THE WESTERN SLOPE FOR AFTERNOON CONVECTION. PWATS
WILL BE LOWER FOR LOWER CAPE VALUES...BUT STILL SUFFICIENT MOISTURE FOR
ISOLATED STRONG THUNDERSTORMS THAT GENERATE GUSTY WINDS ACROSS
SOUTHWEST COLORADO GIVEN GRADIENT FLOW. CONVECTION DIES OUT FAIRLY
QUICKLY WEDNESDAY EVENING FOR CLEARING SKIES ACROSS THE ENTIRE REGION.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 302 PM MDT TUE SEP 17 2013

A PROGRESSIVE SERIES OF PACIFIC TROUGHS WILL BRING A ROLLER
COASTER RIDE OF SUNNY MILD WEATHER WITH BREEZY SHOWERS MIXED IN
OVER THE WEEKEND AND AGAIN NEXT WEDNESDAY.

THE DRY AND COOL AIR MASS WILL SETTLE OVER THE FORECAST AREA ON
THURSDAY. THE WEST TO EAST COOL FRONT LOOKS TO BE ORIENTED CLOSE
TO THE HIGHWAY 50 LINE. THIS WILL BRING 10 DEGREES OF COOLING TO
THE NORTH WITH LITTLE CHANGE SOUTH. FLOW ALOFT VEERS TO WNW.
THURSDAY NIGHT A RIDGE PROGRESSES INTO UTAH. UNDER CLEAR SKIES AND
LIGHT WINDS OVERNIGHT INVERSIONS WILL BECOME STRONG. LOW
TEMPERATURES WILL BE WELL BELOW NORMAL WITH NEAR FREEZING
TEMPERATURES IN THE CRAIG AREA.

FRIDAY THE UPPER RIDGE PASSES...FLOW BACKS TO SW... AND
TEMPERATURES RECOVER TO NEAR NORMAL. MOISTURE THAT WAS LURKING JUST
BELOW THE FOUR CORNERS BEGINS TO FLOW BACK INTO THE SOUTHERN ZONES
FOR A CHANCE OF CONVECTIVE SHOWERS SATURDAY. SW GRADIENT WINDS
INCREASE SATURDAY AFTERNOON AND OVERNIGHT. TEMPERATURES CLIMB
ABOVE NORMAL.

SUNDAY THE NEXT PACIFIC TROUGH PASSES TO THE NORTH. THE LATEST
MODEL GUIDANCE PRODUCES MORE SHOWERS AND STORMS THAN IN PREVIOUS
MODEL RUNS. THE ASSOCIATED COOL FRONT WITH THIS TROUGH IS
CURRENTLY PROGGED TO WEAKEN AND STAY WELL WEST OF THIS FORECAST AREA.

ANOTHER PACIFIC TROUGH WILL THREATEN THE AREA NEXT WEDNESDAY.
UNTIL THEN SW FLOW ALOFT WILL KEEP BREEZY AND MILD EARLY FALL WEATHER.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 302 PM MDT TUE SEP 17 2013

SCATTERED SHOWERS AND STORMS WILL CONTINUE TO 03Z THIS EVENING.
STORM MOTION WILL BE TO THE NORTHEAST AT 20KTS SOUTH...35KTS
NORTH. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS FROM
STRONG WIND GUSTS AND HAIL ACROSS NE UTAH AND FAR NW COLORADO
INCLUDING KVEL. SOME BRIEF MVFR VISIBILITIES ARE POSSIBLE DUE TO
LOW VIS IN HEAVIER SHOWERS AND STORMS AT ALL AREA AIRPORTS. EXPECT
ISOLATED STORMS AND SHOWERS TO CONTINUE BEYOND MIDNIGHT. LOW LEVEL
WIND SHEAR IS POSSIBLE THROUGH WEDNESDAY MORNING AS STRONG SW
WINDS CONTINUE AT AND ABOVE MOUNTAIN TOP LEVEL. WEDNESDAY
SCATTERED CONVECTION WITH LOCAL MVFR CIGS WILL CONTINUE... MAINLY
ALONG THE COLORADO SPINE...AHEAD OF THE COOL FRONT. EXPECT
MODERATE TURBULENCE IN STRONG SW GRADIENT WINDS WEDNESDAY
AFTERNOON.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.

UT...NONE.

&&

SHORT TERM...PF
LONG TERM...JOE
AVIATION...JOE
Hazardous weather outlook, Sep 17, 8:27 AM MST, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
927 AM MDT TUE SEP 17 2013

COZ001>014-017>023-UTZ022>025-027>029-181300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
927 AM MDT TUE SEP 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORM WILL BE POSSIBLE THIS AFTERNOON AND EARLY
EVENING...ESPECIALLY ACROSS THE NORTHERN AREAS. STRONG GUSTY WINDS
TO 50 MPH WILL BE THE MAIN THREAT...BUT ISOLATED STORMS MAY
PRODUCE PEA TO MARBLE SIZED HAIL. ISOLATED SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A DRY COLD FRONT WILL MOVE THROUGH THE AREA WEDNESDAY AFTERNOON
AND EVENING BRINGING A SLIGHT CHANCE FOR SOME SHOWERS AND STORMS
MAINLY UP NORTH. ONCE IT PASSES...EXPECT CLEAR SKIES AS HIGH
PRESSURE BUILDS IN WITH COOL TEMPERATURES EXPECTED THURSDAY
BEFORE A WARM UP STARTS FOR THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY. SPOTTERS ARE ENCOURAGED TO
REPORT EXCESSIVE WIND OR HAIL TO THE GRAND JUNCTION FORECAST
OFFICE.

In the hours before

Special weather statement, Sep 17, 2:35 PM MST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
335 PM MDT TUE SEP 17 2013

UTZ022-028-029-172215-
CANYONLANDS/NATURAL BRIDGES UT-LA SAL AND ABAJO MOUNTAINS
UT-SOUTHEAST UTAH UT-
335 PM MDT TUE SEP 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN JUAN COUNTY UNTIL 415
PM MDT...

AT 331 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES NORTHWEST OF BLUFF...OR 21 MILES
SOUTHWEST OF BLANDING...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND OCCASIONAL
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BLANDING...

HEAVY RAIN...MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3773 10944 3751 10930 3733 10983 3749 10994

AS
Local storm report, Sep 17, 2:50 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
350 PM MDT TUE SEP 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     HEAVY RAIN       GRAND JUNCTION          39.09N 108.55W
09/17/2013  M0.56 INCH       MESA               CO   PUBLIC

            VIA FACEBOOK... 0.56 INCH RECEIVED IN SPRING VALLEY 28
            RD NORTH OF PATTERSON WITHIN 20 MINUTES

&&

EVENT NUMBER GJT1301523

JM
Special weather statement, Sep 17, 2:50 PM MST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
350 PM MDT TUE SEP 17 2013

COZ007>010-172230-
CENTRAL COLORADO RIVER BASIN CO-DEBEQUE TO SILT CORRIDOR CO-GORE AND
ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS CO-GRAND AND BATTLEMENT MESAS
CO-
350 PM MDT TUE SEP 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GARFIELD AND
NORTHEASTERN MESA COUNTIES UNTIL 430 PM MDT...

AT 345 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF COLLBRAN...OR 35 MILES SOUTHWEST
OF GLENWOOD SPRINGS...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  RIFLE...
  SILT...
  NEW CASTLE...

HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3949 10731 3924 10794 3939 10806 3967 10754
      3961 10749 3965 10744 3963 10744 3962 10742
      3960 10740 3959 10742 3958 10739

AS
Special weather statement, Sep 17, 3:08 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
408 PM MDT TUE SEP 17 2013

UTZ023-024-172245-
EASTERN UINTA BASIN UT-EASTERN UINTA MOUNTAINS UT-
408 PM MDT TUE SEP 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN UINTAH AND SOUTHERN
DAGGETT COUNTIES UNTIL 445 PM MDT...

AT 404 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF VERNAL...MOVING NORTHEAST AT 25
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  VERNAL...
  MAESER...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4082 10942 4064 10920 4034 10968 4047 10985

PF
Special weather statement, Sep 17, 3:22 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
422 PM MDT TUE SEP 17 2013

COZ006-017-172315-
GRAND VALLEY CO-UNCOMPAHGRE PLATEAU/DALLAS DIVIDE CO-
422 PM MDT TUE SEP 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MESA COUNTY UNTIL 515 PM
MDT...

AT 418 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 24 MILES SOUTHWEST OF FRUITA...OR 26 MILES
SOUTHWEST OF GRAND JUNCTION...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND OCCASIONAL
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GRAND JUNCTION...
  GLADE PARK...
  REDLANDS...
  ORCHARD MESA...
  FRUITVALE...
  CLIFTON...
  WHITEWATER...

HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3875 10889 3877 10889 3874 10892 3889 10906
      3920 10856 3903 10833

AS
Special weather statement, Sep 17, 3:23 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
423 PM MDT TUE SEP 17 2013

COZ004-005-172315-
ELKHEAD AND PARK MOUNTAINS CO-UPPER YAMPA RIVER BASIN CO-
423 PM MDT TUE SEP 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROUTT COUNTY UNTIL
515 PM MDT...

AT 422 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF YAMPA...OR 41 MILES NORTHEAST OF
GLENWOOD SPRINGS...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  TOPONAS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3991 10689 3992 10691 4005 10704 4031 10663
      4030 10663 4004 10663

PF

The radar

The Grand Junction radar (KGJX), 199 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

11 hail, 2 flash flood. Local standard time, as filed.

Hail, San Juan

When
September 17, 3:40 PM MST to 3:50 PM MST
Where
San Juan County, 0.69 mi S of (4bl)blanding Muni A
Measured
1.5 in hail
Reported by
Airplane Pilot
Coordinates
37.570, -109.480

Hail, San Juan

When
September 17, 3:40 PM MST to 3:50 PM MST
Where
San Juan County, (4bl)blanding Muni A
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.580, -109.480

Quarter size hail fell near the Blanding Airport and plows were called out to clear hail off the local roads.

Hail, San Juan

When
September 17, 3:45 PM MST to 3:55 PM MST
Where
San Juan County, 4.59 mi ESE of Blanding
Measured
1.75 in hail
Property damage
$20,000
Reported by
Airplane Pilot
Coordinates
37.600, -109.400

Large hail damaged a number of vehicles and broke windows.

Hail, San Juan

When
September 17, 3:45 PM MST to 3:55 PM MST
Where
San Juan County, 5.52 mi E of (4bl)blanding Muni A
Measured
1.75 in hail
Property damage
$20,000
Reported by
Department of Highways
Coordinates
37.590, -109.380

Large hail accumulated up to four inches deep on local roadways which required snow plows to remove it. Trees were stripped of leaves and sagebrush was flattened. A number of vehicles were damaged by the large hail.

Hail, Uintah

When
September 17, 3:50 PM MST to 4:00 PM MST
Where
Uintah County, 6.91 mi N of Vernal
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.550, -109.530

Hail accumulated up to two inches deep on Highway 191 and minor flooding was reported in the area.

Hail, Uintah

When
September 17, 5:30 PM MST to 5:40 PM MST
Where
Uintah County, 0.69 mi S of Lapoint
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.390, -109.800

Hail, Uintah

When
September 17, 5:49 PM MST to 5:57 PM MST
Where
Uintah County, 1.38 mi N of Vernal
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.470, -109.530

Hail, Uintah

When
September 17, 5:50 PM MST to 6:00 PM MST
Where
Uintah County, 1.38 mi N of Vernal
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.470, -109.530

Hail, Uintah

When
September 17, 5:52 PM MST to 6:00 PM MST
Where
Uintah County, Vernal
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.450, -109.530

Hail, Uintah

When
September 17, 5:55 PM MST to 6:05 PM MST
Where
Uintah County, 0.69 mi N of Maeser
Measured
1.75 in hail
Property damage
$30,000
Reported by
Public
Coordinates
40.460, -109.570

Large hail flattened gardens, dented a number of vehicles, and broke windows.

Hail, Uintah

When
September 17, 5:55 PM MST to 6:05 PM MST
Where
Uintah County, Vernal
Measured
1.5 in hail
Property damage
$20,000
Reported by
Public
Coordinates
40.450, -109.530

Large hail flattened gardens, dented a number of vehicles, and broke some windows.

Flash Flood, Daggett

When
September 17, 6:00 PM MST to 9:00 PM MST
Where
Daggett County, 13.22 mi E of Dutch John to 17.89 mi SW of Dutch John
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
40.900, -109.180

Several areas of flash flooding were observed along Highway 191.

Flash Flood, Uintah

When
September 17, 6:00 PM MST to 9:00 PM MST
Where
Uintah County, 8.99 mi NE of Dry Fork to 13.36 mi N of Maeser
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
40.658, -109.543

Several areas of flash flooding were observed along Highway 191.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2013Every state in 2013This day in weather historyWarnings in Utah, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528998, 528999, 529000, 529001, 529002, 529003, 529004, 529005, 529006, 529007, 529008, 529010, 529231.